Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 107, NWS Twin Cities, MN

July 25, 2018Faribault County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 25, 2018, 5:34 PM CDT for Faribault County, Minnesota. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2018, 5:34 PM CDT (22:34 UTC)
Expired
Jul 25, 2018, 6:06 PM CDT
In force
32 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
2.5 in
Wind
60.0 mph

County Faribault County, MN

The radar

The Minneapolis radar (KMPX), 146 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 5:35 PM CDTHAIL 2.751 W Blue Earth, MNIMAGES ON TWITTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 25, 4:05 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.6 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 287 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
287 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
1643 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

356 
WUUS53 KMPX 252234
SVRMPX
MNC043-252315-
/O.NEW.KMPX.SV.W.0107.180725T2234Z-180725T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
534 PM CDT WED JUL 25 2018

The National Weather Service in The Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Southwestern Faribault County in south central Minnesota...

* Until 615 PM CDT.

* At 534 PM CDT, a severe thunderstorm was located over Blue Earth,
  or 18 miles east of Fairmont, moving southeast at 40 mph.

  HAZARD...Tennis ball size hail and 60 mph wind gusts.

  SOURCE...Emergency management.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Blue Earth, Elmore, Bricelyn and Frost. 

This includes the following highways...
 Interstate 90 between mile markers 116 and 129.
 U.S. Highway 169 between mile markers 1 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4359 9425 4361 9425 4375 9406 4350 9367
      4350 9416
TIME...MOT...LOC 2234Z 310DEG 34KT 4364 9411 

HAIL...2.50IN
WIND...60MPH
 
$$

ETA
2 follow-up statements
664 
WWUS53 KMPX 252250
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
550 PM CDT WED JUL 25 2018

MNC043-252315-
/O.CON.KMPX.SV.W.0107.000000T0000Z-180725T2315Z/
Faribault MN-
550 PM CDT WED JUL 25 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHWESTERN FARIBAULT COUNTY...

At 550 PM CDT, a severe thunderstorm was located near Frost, or 25
miles northwest of Forest City, moving southeast at 40 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Emergency management.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Elmore, Bricelyn and Frost. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4354 9420 4366 9392 4350 9367 4350 9416
TIME...MOT...LOC 2250Z 310DEG 34KT 4354 9395 

HAIL...1.25IN
WIND...60MPH
 
$$

ETA
970 
WWUS53 KMPX 252306
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
606 PM CDT WED JUL 25 2018

MNC043-252313-
/O.CAN.KMPX.SV.W.0107.000000T0000Z-180725T2315Z/
Faribault MN-
606 PM CDT WED JUL 25 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN FARIBAULT COUNTY
IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Minnesota.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
The Twin Cities.

LAT...LON 4354 9420 4366 9392 4350 9367 4350 9416
TIME...MOT...LOC 2301Z 310DEG 34KT 4506 9210 

$$

BORGHOFF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:39 PM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Jul 25, 2:39 PM CDT, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
239 PM CDT Wed Jul 25 2018

.SHORT TERM...(This evening through Thursday)
Issued at 237 PM CDT Wed Jul 25 2018

As of early this afternoon, a cold front stretched southwest to
northeast across western MN, already having moved through Alexandria
and quickly approaching the St. Cloud area as it moves southeast.
Some clearing today has helped steepen low level lapse rates and
latest RAP analysis and forecast indicates 1,000-2,000 j/Kg of CAPE
along and south of the front through the afternoon.  A few very
spotty cells are beginning to break out across southern and central
MN in the warm sector where temperatures are in the mid to upper 70s
with dew points in the mid 60s.

Expecting additional thunderstorm development through the afternoon,
but an analysis of model soundings indicate a long skinny-CAPE setup
with mainly speed shear, but a lack of directional shear. The slight
risk area clipping far eastern MN and western WI still looks to be
our best bet to get strong storms as the afternoon wears on with
more time to destabilize in the warm sector.  The skinny CAPE and
unidirectional deep shear environment will produce scattered
thunderstorms along the front through the afternoon, but most storms
should be sub-severe.  A few strong storms would pose a risk of
damaging winds, and possibly large hail.

The front will clear the area from west to east, with clearing skies
likely tonight behind the front.  Cold air advection will ensue for
Thursday, with a stratocu deck expected to drop in from the north as
we remain in deep cyclonically curved flow on the west side of the
deep upper trough.  Highs tomorrow will be held in the upper 60s to
low 70s with northwest winds of 10-20 MPH.

.LONG TERM...(Thursday night through Wednesday)
Issued at 237 PM CDT Wed Jul 25 2018

Quiet & pleasant to start of the long term period with a broad area
of high pressure across the northern plains & northwest flow aloft
keeping our temperatures a few degrees below normal & skies, for the
most part, sunny. Can't rule out some precip chances Saturday &
Sunday as the jet aloft pivots over the area & cooling temperatures
aloft allows for some diurnally-driven scattered showers &
thunderstorms. Chances look a little better on Sunday afternoon
compared to Saturday as a bit more of an organized vorticity maxima
passes over the area. Regardless, expect most areas to stay dry for
most of the the weekend given the scattered coverage so expect a
cooler & partly sunny weekend, but be prepared for a passing shower
or two.

Beyond the weekend, we remain under the deep upper-level trough over
the Great lakes with 500 mb heights on the order of 2 standard
deviations below the mean for late July/early August. A few
perturbations aloft will continue to pass overhead & potentially kick
off a few scattered showers & thunderstorms each afternoon but
otherwise things are expected to stay dry. Temperatures slowly
rebound back into the mid-80s by Wednesday as the ridge over the
southwest begins to build back into the upper Midwest.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 109 PM CDT Wed Jul 25 2018

Mainly VFR this afternoon, but scattered showers and thunderstorms
are still possible along an approaching cold front. The front is
just moving through the Alexandria area, and winds there have
turned northwesterly where they will stay for the remainder of the
forecast period. The front will continue slowly southeast with
scattered showers and storms, and winds will turn northwesterly
behind the front as it moves through. Skies will be mostly clear
after the front has passed, but deep cyclonic flow with the trough
coming in behind the front will lead to an MVFR stratocu deck
coming in from the north tomorrow morning.

KMSP...Thunderstorm coverage along the front is expected to be
isolated to scattered, so kept any mention out of the TAF for now
due to better chances of being dry this afternoon.

/OUTLOOK FOR KMSP/
Thursday...VFR. Northwest wind 5 to 15 kt.
Thursday night...VFR. Northwest wind 5 kt or less.
Friday...VFR. Northwest wind around 5 kt.
Friday night...VFR. Variable wind less than 5 kt.
Saturday...VFR. Variable wind 5 kt or less.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...SPD
LONG TERM...ETA
AVIATION...SPD
Hazardous weather outlook, Jul 25, 1:23 PM CDT, 4 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
123 PM CDT Wed Jul 25 2018

MNZ043>045-049>053-056>070-073>078-082>085-091>093-WIZ014>016-
023>028-261830-
Morrison-Mille Lacs-Kanabec-Stearns-Benton-Sherburne-Isanti-
Chisago-Chippewa-Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-
Washington-Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-
Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-
Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-
Rusk-St. Croix-Pierce-Dunn-Pepin-Eau Claire-
123 PM CDT Wed Jul 25 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected across the area this
afternoon. A few storms could be strong or severe with large hail
and damaging winds possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance for thunderstorms Sunday and Monday afternoons.
The risk for severe weather is low at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

MNZ041-042-047-048-054-055-261830-
Douglas-Todd-Stevens-Pope-Lac Qui Parle-Swift-
123 PM CDT Wed Jul 25 2018

This Hazardous Weather Outlook is for portions of central
Minnesota and west central Minnesota.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance for thunderstorms Sunday and Monday afternoons.
The risk for severe weather is low at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Local storm report, Jul 25, 4:12 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
412 PM CDT WED JUL 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     HAIL             1 NNE WINNEBAGO         43.78N 94.17W
07/25/2018  E1.00 INCH       FARIBAULT          MN   PUBLIC

            NICKEL TO QUARTER SIZE HAIL.

&&

JRB
Local storm report, Jul 25, 4:28 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
428 PM CDT WED JUL 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     HAIL             1 SSE SANBORN           44.20N 95.12W
07/25/2018  E1.00 INCH       REDWOOD            MN   PUBLIC

            MOSTLY DIMES WITH A FEW UP TO QUARTER SIZE.
            HEAVY RAIN ALSO. TIME ESTIMATED FROM RADAR.

&&

JRB
Special weather statement, Jul 25, 4:28 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
428 PM CDT WED JUL 25 2018

MNZ061-252200-
Anoka-
428 PM CDT WED JUL 25 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ANOKA COUNTY...

At 428 PM CDT, a strong thunderstorm was located over Cedar, or 13
miles south of Cambridge, moving east at 40 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

This storm will be near...
  Ham Lake and East Bethel around 435 PM CDT.
  Lino Lakes around 445 PM CDT.

Other locations impacted by this storm include Oak Grove, Bethel,
Cedar and Centerville.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4538 9302 4517 9302 4516 9303 4532 9342
      4542 9336 4542 9331
TIME...MOT...LOC 2128Z 288DEG 34KT 4535 9330

BORGHOFF
Local storm report, Jul 25, 4:46 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
446 PM CDT WED JUL 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HAIL             EAST BETHEL             45.36N 93.23W
07/25/2018  M0.88 INCH       ANOKA              MN   PUBLIC

&&

AMK
Local storm report, Jul 25, 4:51 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
451 PM CDT WED JUL 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             3 SE DARFUR             44.02N 94.79W
07/25/2018  M1.50 INCH       WATONWAN           MN   TRAINED SPOTTER

            RELAYED BY WFO FSD.

0430 PM     HAIL             2 E DARFUR              44.05N 94.80W
07/25/2018  M1.50 INCH       WATONWAN           MN   TRAINED SPOTTER

            RELAYED BY WFO FSD.

0425 PM     HAIL             6 W COMFREY             44.12N 95.02W
07/25/2018  M1.00 INCH       BROWN              MN   TRAINED SPOTTER

            HAIL WAS QUITE JAGGED, NOT ROUND.

&&
Special weather statement, Jul 25, 5:02 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
502 PM CDT WED JUL 25 2018

MNZ082-083-091-092-252230-
Blue Earth-Watonwan-Martin-Faribault-
502 PM CDT WED JUL 25 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FARIBAULT...
NORTHEASTERN MARTIN...SOUTHWESTERN BLUE EARTH AND SOUTHEASTERN
WATONWAN COUNTIES...

At 502 PM CDT, a strong thunderstorm was located over Truman, or 15
miles north of Fairmont, moving southeast at 40 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Winnebago, Truman, Lewisville, Granada, South Branch, Northrop,
Huntley and Guckeen.

This includes the following highways...
 Interstate 90 between mile markers 108 and 116.
 U.S. Highway 169 between mile markers 16 and 25.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4383 9461 4398 9446 4379 9405 4360 9423
TIME...MOT...LOC 2202Z 307DEG 36KT 4386 9445

ETA

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 5:38 AM CDTSpecial Weather StatementMPXChippewa, Lac qui Parle, Swift37 min
Jul 25, 2:55 PM CDTSpecial Weather StatementMPXMartin35 min
Jul 25, 3:31 PM CDTSevere Thunderstorm WarningMPXFaribault, Martin29 min
Jul 25, 3:40 PM CDTSpecial Weather StatementMPXRedwood35 min
Jul 25, 3:59 PM CDTSpecial Weather StatementMPXFaribault31 min
Jul 25, 4:02 PM CDTSevere Thunderstorm WarningMPXBrown, Redwood28 min
Jul 25, 4:27 PM CDTSevere Thunderstorm WarningMPXWatonwan48 min
Jul 25, 4:28 PM CDTSpecial Weather StatementMPXAnoka32 min
Jul 25, 5:02 PM CDTSpecial Weather StatementMPXMartin28 min
Jul 25, 5:12 PM CDTSevere Thunderstorm WarningMPXFaribault, Martin33 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.